Q. I honestly believe you saved my life. By chance I came across your syndicated column describing reactions to lisinopril. My jaw dropped!

I had been hospitalized at least eight times for "abdominal obstruction" and had two surgeries: one to remove my appendix, which was found to be pink and healthy; and the other for lysis of adhesions (none found). I had been referred to specialists, scoped up and down, and even went to a specialty clinic. Not one doctor, emergency room or hospital ever connected my symptoms to the lisinopril I was taking.

Since coming off lisinopril, I feel like a new person. I was well again for the first time in years.

A. Lisinopril belongs to a class of "pril" blood pressure medications called ACE (angiotensin converting enzyme) inhibitors. While drugs like benazepril, captopril and enalapril are quite effective, they do have some serious side effects.

One that can be life-threatening is called angioedema. In this reaction, a person may find that the lips, tongue and throat swell and can block breathing. Such swelling may also occur in the intestines.

Abdominal angioedema can be hard to diagnose because the symptoms might be mistaken for something else. The swelling can lead to severe stomach cramping, intestinal obstruction and vomiting. Other readers who have experienced this reaction were initially diagnosed with things like stomach flu, allergies, Crohn's disease and appendicitis.

We have written more about problems with misdiagnoses and lisinopril side effects in our book "Top Screwups." It is available for purchase at www.PeoplesPharmacy.com.

Q. I was recently prescribed metformin to control blood sugar. When the dosage increased from one to two times a day, I began to have serious depression.

I had experienced depression many years earlier. Then, the cause was hypothyroidism. After two weeks on Synthroid, I was a new person. Consequently, I knew that this wasn't just random sadness.

I treated myself as a guinea pig, starting and stopping the medicine three times just to be sure that metformin was really the cause. Each time, it took longer to feel normal again. When I reported this to my internist, she wasn't aware that this was a side effect.

I have found that increasing my dose of B vitamins, especially vitamin B12, helps the depression somewhat. I've had chronic trouble getting enough B12 since I was a teenager, but my doctor monitors my levels.

A. Metformin is the most commonly prescribed diabetes drug in the world. It works well, but it can cause vitamin B12 deficiency (Diabetes & Metabolism, November 2016).

Low vitamin B12 levels have been associated with depression ("Fortify Your Life: Your Guide to Vitamins, Minerals and More"). Other symptoms of B12 deficiency include fatigue, numbness and tingling, sore tongue, palpitations and shortness of breath.

You might ask your doctor to request a methylmalonic acid (MMA) test in addition to your serum B12 blood test. High levels of MMA point to low levels of vitamin B12.

Q. I take magnesium glycinate at bedtime, and it completely relieves muscle cramps in my feet. The glycinate form of magnesium does not cause me diarrhea.

A. Researchers have reported that leg cramps during pregnancy may respond to magnesium supplements (Maternal & Child Nutrition, April 2015). A review of the medical literature, however, concluded that it is unlikely that magnesium supplements prevent leg cramps in older people (Cochrane Database of Systematic Reviews, Sept. 12, 2012). Like you, though, other readers have found magnesium to be helpful, as long as their kidneys are in good shape.

 

Write Joe and Teresa Graedon at www.PeoplesPharmacy.com.